Wisconsin, 2014

Damaging Wind in Wisconsin, July 7, 2014

July 7, 2014 · NWS MKX · 1 event in 1 county or zone

Thunderstorms developed ahead of an approaching cold front. A bow echo produced marginal wind damage in Marquette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Thunderstorms developed ahead of an approaching cold front. A bow echo produced marginal wind damage in Marquette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 2:19 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 7, 2:19 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 PM CDT MON JUL 7 2014

.SHORT TERM...

TONIGHT...FORECAST CONFIDENCE MEDIUM.

MAIN FOCUS WILL BE ON CONVECTIVE TRENDS. DRIER AIR HAS ARRIVED IN
THE WAKE OF THE FRONT THAT SHIFTED SOUTHEAST OF WI LATE LAST
NIGHT. AXIS OF HIGHER MLCAPE HAS TAKEN SHAPE ACRS PARTS OF NRN WI
AHEAD OF A SURFACE TROUGH AND ALSO FROM IA INTO SRN MN WITH BETTER
RETURN FLOW THERE. STORMS FIRING FROM NW WI INTO EC MN. THESE ARE
TRENDING ESE THOUGH AIRMASS MORE STABLE IN SRN WI. LATEST HRRR
SHOWS AXIS OF ONGOING ACTIVITY DROPPING INTO SW WI AS THE EVENING
GOES ON WITH STRONGER CELLS STAYING JUST NW OR W OF CWA WITH
WEAKER SHOWERS/ISOLD TSRA SPREADING INTO SRN WI. HOWEVER VERY
IMPRESSIVE JET PATTERN TAKES SHAPE AS THE EVENING AND OVERNIGHT
PROGRESS. 12Z NAM SHOWS A NEARLY COUPLED JET STRUCTURE EVOLVING
WITH MASSIVE DIVERGENCE. SO FAVORABLE UPPER JET STREAM WILL
CERTAINLY BE A FACTOR. 500 MILLIBAR SHORTWAVE WILL BE APPROACHING
WITH DIFFERENTIAL CYCLONIC VORTICITY ADVECTION. THERE WILL BE SOME
RECOVERY IN MOISTURE WITH RENEWED 25 TO 35 KNOT SOUTHWEST 850 JET
ARRIVING TOWARDS 06Z. BETTER CONVECTIVE POTENTIAL PROGGD TO AFFECT
SRN WI IN THE 02-11Z TIME FRAME. GFS SHOWS 0-6 KM SHEAR 50 KNOTS
PLUS BY 06Z. SSEO SHOWS BETTER UPDRAFT HELICITY FURTHER WEST THEN
DECREASING INTO THE CWA. BUFKIT SOUNDINGS NOT SHOWING A MASSIVE
AMOUNT OF CAPE COMING INTO PLAY BUT THERE WILL BE A RETURN FLOW
AHEAD OF THIS SYSTEM SO EXPECT THE BEST OVERLAP OF
FORCING/THERMODYNAMICS TO BE IN SC WI CLOSER TO SWODY1 AREA OF
CONCERN. THE LATEST HRRR IS CERTAINLY A WEAKER SOLUTION THAN THE
12Z NMM AND 12Z ARW. ALL OF THE SHRA/TSRA WILL LIKELY EXIT SE WI
AROUND 12Z PLUS OR MINUS AN HOUR.

TUESDAY...FORECAST CONFIDENCE MEDIUM.

STRONGLY CYCLONIC FLOW WILL PERSIST. SO THIS WILL LIKELY SET UP
SOME PRETTY DECENT LAPSE RATES RESULTING IN MORE SHRA/TSRA
ACTIVITY. HIGHEST POPS WILL BE PLACED IN THE NE CWA. 925 TEMPS
DROP INTO THE TEENS IN THE WAKE OF THIS LATEST FRONT. SO HIGHS
WILL DROP BACK INTO THE 70S.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE HIGH.

AN UPPER TROUGH WILL SWING ACROSS THE NRN GREAT LAKES FOR TUE NT
AND WED AM. THIS MAY ALLOW ISOLD TO SCT INSTABILITY SHOWERS TO
CONTINUE FROM TUE AFTERNOON INTO TUE NT OVER EAST CENTRAL WI. THE
UPPER TROUGH WILL BE MOVING AWAY FOR WED WITH HEIGHT RISES. THERE
WILL REMAIN ENOUGH COLD AIR ALOFT FOR SCT-BKN CUMULUS WITH
POSSIBLY SOME SPRINKLES OVER EAST CENTRAL WI. HIGH PRESSURE TO
THEN PREVAIL WED NT INTO THU AM. SLY WINDS TO THEN DEVELOP THU
AFTERNOON AS SHORTWAVE RIDGING OCCURS AHEAD OF AN APPROACHING
SHORTWAVE TROUGH FROM THE NRN PLAINS. TEMPS WILL BE BELOW NORMAL
BUT PLEASANT. PWS TO REMAIN BELOW ONE INCH WITH VERY COMFORTABLE
HUMIDITY.

.LONG TERM...FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.

THERE WILL BE GOOD CHANCES OF SHOWERS AND TSTORMS FRIDAY AFTERNOON
AND NIGHT AS A SLOW MOVING SHORTWAVE TROUGH MOVES ESEWD ACROSS THE
STATE WITH SLY WINDS AND MOISTURE TRANSPORT AHEAD OF IT.

MUCH UNCERTAINTY FOR THE WEEKEND WITH QUASI-ZONAL FLOW AND THE
POTENTIAL FOR A W-E STATIONARY FRONT OVER SRN WI OR NEARBY ON SOME
OF THE MODELS. THE UNCERTAINTY WILL CONTINUE INTO EARLY NEXT WEEK
ON THE DEGREE OF SOUTHWARD DIGGING OF A CANADIAN POLAR TROUGH.
WENT WITH CHANCES OF SHOWERS/TSTORMS THROUGH THE WEEKEND AND
MONDAY WITH TEMPS AT OR SLIGHTLY BELOW NORMAL.

&&

.AVIATION/00Z TAFS/...VFR INTO THIS EVENING WITH JUST A FEW CU AND
SOME INCREASE IN HIGH CLOUDS FROM MN/IA. LOOKING AT A 02-11Z AS THE
GENERAL WINDOW FOR STORMS...STARTING IN THE WEST AT 02-04Z AND
WRAPPING UP AT THE 11Z TIME IN THE FAR SOUTHEAST. UPPER JET WILL BE
A FACTOR SO STORMS EXPECTED TO SURVIVE TO THE EAST DESPITE GETTING
INTO THE DIURNALLY LESS FAVORABLE TIMEFRAME. ANY LOWER CIGS AND
VSBYS EXPECTED TO BE BRIEF AS STORMS WILL BE MOVING ALONG WITH THE
STRONGER FLOW UPSTAIRS. SLIGHT RISK WAS EXPANDED A BIT FURTHER EAST
INTO SC WI SO KMSN MORE VULNERABLE TO A SVR STORM THAN THE EASTERN
TAF SITES. UPPER FLOW REMAINS CYCLONIC ON TUESDAY SO CHCY POPS FOR
SHRA/TSRA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/TUESDAY AND AVIATION/MARINE...COLLAR
TUESDAY NIGHT THROUGH MONDAY...GEHRING
Hazardous weather outlook, Jul 7, 4:26 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
526 PM CDT MON JUL 7 2014

WIZ046-047-051-052-056>060-062>072-082230-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
526 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY TONIGHT...AS A COLD FRONT MOVES
TOWARD AND THROUGH THE REGION.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SOUTH
CENTRAL WISCONSIN...ALONG AND WEST OF A LINE FROM BERLIN TO
MADISON TO MONROE. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
THIS EVENING IN THIS AREA. THE SEVERE WEATHER RISKS WILL BE
DAMAGING WINDS AND LARGE HAIL. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE ELSEWHERE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR TUESDAY...WITH A
TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION. CHANCES OF
THUNDERSTORMS RETURN FOR FRIDAY AND THE WEEKEND AS SEVERAL TROUGHS
OF LOW PRESSURE MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-082230-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
526 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY TONIGHT...AS A COLD FRONT MOVES
TOWARD AND THROUGH THE REGION. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR TUESDAY...WITH A
TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION. CHANCES OF
THUNDERSTORMS RETURN FOR FRIDAY INTO SUNDAY...AS SEVERAL TROUGHS
OF LOW PRESSURE MOVE THROUGH THE REGION.

WWW.WEATHER.GOV/MKX

MBK

The radar

The Milwaukee radar (KMKX), 113 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
July 7, 5:45 PM CST
Where
Marquette County, 1.43 mi ESE of Packwaukee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.760, -89.425

Severe straight line winds knocked down several trees onto County Road K. Other isolated reports of branches and trees down were received from south of Oxford east to near Packwaukee, but the wind speeds were likely below 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517827.